Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

121 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Aricept be taken along with Celexa?

Answered by
Dr.
Dr. Prakash H Muddegowda

Geriatrics Specialist

Practicing since :2004

Answered : 2138 Questions

default
Posted on Tue, 27 Oct 2015 in Elderly Problems
Question: Good morning.

I need advice on continuing the Aricept with the Celexa, or a different anti-depressant. I am not the least bit comfortable with the ARNP's decisions but I don't know how to go against her or even if I should.

My 85 year old father in Minnesota is diagnosed with Alzheimer's dementia. He is steadily declining, and has been recently transferred from assisted living to memory care. He is unsteady in his gait, and has been falling more often, more just clumsiness and stumbling. His nurse practitioner removed Aricept and Namenda in July of this year, and his mental capabilities rapidly declined where he had been maintaining for the past year very well. Still aware of his surroundings and people he knew. All of a sudden he was living in his 20's, and they moved him to memory care unit. I insisted that they reintroduce Aricept, and he is able to function in the present most days, although he still has many hard moments.

Dad has had a lot of stress for the past 8 years, and his care team never addressed his depression until he threatened suicide two weeks ago. Yesterday, the arnp prescribed Celexa and took away the Aricept. I am ecstatic that they finally prescribed an anti-depressant for him. I had been advocating for this for over a year, finally they listened to me. However, taking away his Aricept is not something I am ready for. Apparently her reason for removing the med is to reduce his anxiety and let his mind go to "a better place" where he won't be so anxious about his limitations. I do not agree with this reasoning, but they are with him 24/7, and I live in Florida and only get to call him once a day and hope he's able to have a conversation. Most times he is not.

My family is in the process of moving him to Florida to be near me, and dad is anxious to move down here. I need advice on continuing the Aricept with the Celexa, or a different anti-depressant. I am not the least bit comfortable with the ARNP's decisions but I don't know how to go against her or even if I should.

Thank you ,
XXXX
doctor
Answered by Dr. Prakash H Muddegowda 3 hours later
Brief Answer:
Restarting Aricept might be less helpful for him and more discomforting

Detailed Answer:
Hi XXXXXXX XXXX,

Thanks for asking.

It is really a difficult situation to address.

With Aricept his cognition will improve, however, side effects like psychiatric disturbances, like depression will increase. Also, other side effects like syncope, or insomnia including gastrointestinal disturbances could restart.
Without Aricept, he would not be able to manage himself. However, with treatment like Celexa, the depression will come down. If Depression was a side effect of Aricept, it might not be necessary too.

Also, as the dementia is progressing, the expected recovery from Aricept might not be occurring and the side-effects are becoming hard to manage. You need to discuss with his doctor regarding this.
The most important thing presently is to make him comfortable with the least medication. If I were you, I would definitely want Aricept to be continued along with Celexa. If you can be around, be part of the care around him, for your sake, you can stress about restarting Aricept and Celexa together.

Look around for his comfort. Aricept could have been the cause of depression and numerous associated side effects, would also have to be addressed too. As it almost last stages of dementia, good days will be very less and bad days possibly more.

Hope it helps.
Any further queries, here to help again.

Dr. Prakash HM
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,  

Recent questions on  Syncope

doctor1 MD

Hi, I am a 20 year old mother of 2 children. ( 2 yr old and a 3 month old). I work full time as a Medical Assistant and a manager at Burger King. During my recent pregnancy I was experiencing episodes of dizziness and passing out. So I had to stop driving. It was discovered that may have a congenital cardiac abnormality. Recently a Cardiac Specialist performed a TEE procedure. Here are the results ( as written in my medical chart) It was discovered I have a large 5mm-7mm Patent Foremen Ovale or small ASD equivalent PFO with bidirectional shunt (positive contrast study for R-L shunt and left to right shunt on color Doppler). Normal LV wall thickness and cavity size with normal LV systolic function. No regional wall motion abnormality. RV size and systolic function appear normal. Consider Device closure of PFO since patient has recurrent TIA-like symptoms or syncpal episodes. My cardiologist advises against the surgery even though he sent me to see a top cardiac surgeon for further work up and to confirm the diagnosis. The surgeon feels the surgery should be performed while I am still young to prevent complications in the future and because I have been symptomatic with episodes of TIA and Syncope. I am not sure whose advice to follow. Please share with me the risks and benefits of this surgery. I need your help and professional advice.                                                                  

doctor1 MD

My uncles Ct Scan shows sclerosis in right mastoid air cells.what could be the cause. He had two black out syncope. all of asudden wo behosh ho jate hai. after that we went for ecg which was normal then we went for Ct scan.please help me out. tommorrow he will go for EEg.

doctor1 MD

Hi .. I have just been to the doctors this morning. I have been suffering headaches, dizzyness, fainting feeling & white fuzzy stars in my eyes also slight chest pains with tingling in my fingers. My blood pressure was 104/44. I have been told to drink more water & eat a bit healthier although I do eat a healthy diet, regularly excerise etc. I have been feeling very lathargic lately as though I cant be bothered and my legs have been feeling heavy & weak. Could you suggest anything else I can do to enchance the change in my blood pressure level. I am 41 yrs old. female. smoker of 10 a day (have cut down to prepare to stop) & only drink 1 - 2 glasses RED wine every other night .Many thanks

doctor1 MD

Hello, I am a 24 yr old female and roughly 173 pounds. My Psychiatrist recently switched me from Ritalin to Focalin. I am on the generic form of Focalin. Four days ago, I experienced a near fainting spell. My hearing became muffled and I started having hot/cold sweats. I had to immediately sit down and sip on Gatorade. I ended up vomiting 3 times after my near fainting spell. Two nights ago, I had a similar re-occurance. I ended up profusely vomiting more than the previous spell. I have currently been on the Focalin for a week and am experiencing these random spells and at times a sour stomach. What should I do?

doctor1 MD

Hi I'm worried that early repolarization can cause sudden death I've read so much about this online, I had it on my ECG I don't understand why doctors are not concerned

doctor1 MD

My niece is a sophomore at UNC Tarheals. She is a varsity volleyball player. This fall she received a concussion from a 90mph volleyball hit to the head and seized for several minutes. ER, CT and other scans etc.. no abnormal pathology. Meantime...

doctor1 MD

I have been diagnosed with Paroxysmal Atrial Fibrillation , Paroxysmal Atrial Tachycardia and Hypertension , and my last EKG reads Market Sinus Bradycardia . The two first diagnoses are new, the sinus have been previously diagnosed but not as bad...